Headaches, a nagging sore hip, a stiff neck after a day at the computer. These are prompts that send me to my medicine cabinet to pop a couple of Tylenol or ibuprofen.
I throw these back without a whit of concern because I’ve been doing so for years. I don’t have drug allergies and I don’t experience any stomach problems with these meds, so I don’t pay much attention to which bottle is at the ready.
Like me, many Americans have gotten so comfortable using over-the-counter pain meds that they overlook the very real danger of serious side effects. Yet overdoses of acetaminophen — the active ingredient in Tylenol — account for nearly half of the 2,000 cases of acute liver failure in this country, and cause tens of thousands of emergency-room visits annually.
There’s also evidence that acetaminophen poisonings have been increasing.
- How ISIS methodically groomed a lonely young Wash. state woman
- Despite struggles on and off field, ex-Skyline star QB Jake Heaps still chasing his dream
- Navy stealthily targets Hood Canal development
- Lake City residents fight to regain use of now-private beach
- 1,000 flee homes as wildfire quickly spreads in Wenatchee
Most Read Stories
A 2012 study, published in the journal Drug Safety, analyzed data collected by the National Poison Data System and found a 44 percent increase in accidental acetaminophen overdoses from 2000 to 2007. More than 126,000 cases occurred during the study period; the cases that required medical treatment increased by 70 percent, and those that resulted in liver injury increased by 134 percent.
How much acetaminophen is OK for an adult to take?
Four thousand milligrams of acetaminophen has long been accepted as the maximum daily amount that’s safe. In 2011, however, Tylenol’s maker, McNeil Consumer Healthcare, changed the dosing recommendation on its labels to 3,000 milligrams, the amount found in six extra-strength pills. Generic versions of acetaminophen sometimes say eight extra-strength pills should be the max.
That sounds simple enough. But people often mix and match over-the-counter drugs, which can lead them to take too much of something without realizing it.
Acetaminophen is contained in more than 600 products, including pain medications, sleep aids, cold-and-flu preparations and even allergy meds; this can make it all too easy to double, or even triple, the recommended daily dose.
“There continues to be evidence that unintended misuse is a problem,” said Michael Wolf, a health-literacy expert at the Feinberg School of Medicine at the University of Chicago. “And it’s linked to such a strong adverse outcome — acute liver failure.”
In a study by Wolf and others published last year in the Journal of General Internal Medicine, 500 adults were shown a variety of over-the-counter pain medications and asked about doses for one day and about the safety of taking a second medicine along with the first.
About 24 percent of the participants would have either apportioned out too many pills at one dosing or spaced the doses too closely together. About 45 percent would have surpassed the limit by using doses of more than one acetaminophen-containing product.
Part of the problem, experts say, is that people tend to presume over-the-counter medicines are safe — and that’s true, as long as they are taken as directed. But when people are in pain, they tend not to stick closely to the directions, either adding a dose here or shortening the time between them there.
“Medical conditions, particularly chronic pain, was a big driver,” said David Kaufman, an epidemiologist at the Boston University School of Health who co-authored a large 2012 study of acetaminophen.
Among those overusing the drug, the study found, ongoing pain and disabilities were a factor.
doctors and pharmacists should help spread awareness of dosage issues and ingredients.
“Over-the-counter medicines are branded towards symptoms,” Wolf said. “The labeling and marketing focuses on what to treat, but not what’s in it.”
Doctors should know what over-the-counter medications their patients use and advise them on the best choices, he said. Pharmacists should get out from behind the counter and advise customers on the dizzying array of drug packages on the shelves.
The best advice: Read labels for all your over-the-counter medicine so you know what you’re taking. Read dosing information carefully and pay attention to the maximum number of pills allowed in a 24-hour period.
A yellow highlighter can be used to mark dosing information on the bottle.
Keep track of when you have taken pills, even writing the time down, so you don’t mistakenly take more too soon. If your pain is still a problem, don’t pop extra pills — go see your doctor.
And especially, read instructions before dosing your kids. They should not get adult amounts, and always, always keep medicines out of their reach.